Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Leg cramps from Combivir?
Apr 23, 2008

My partner has been in recovery from HIV Dementia and doing incredibly well inspite of the initial prognosis!!! He does have motor damage in his left side though. He was initially taking Zyprexa, Aricept, Norvir, & Crixivan. Upon ceasing the Zyprexa and Aricept it became very apparent that he was allergic to Crixivan. Our ID doc then switched him to Reyataz and Combivir which he has taken for 4 years now. He has also been taking Ritalin to assist with the motor skill innability. Without it he has terrible balance troubles. My partner has also had a changing thing that happened from the onset of his recovery. To him it felt like he was hooked up to an electrical device in which the voltage would be turned up and then turned down again. Kinda like getting a shiver but electrical shock in nature. He wa prescribed Clonazapam to help quell this symptom by his psychiatric doc. This symptom finally slowly went away to then a rise in hightened painful auditory sensitivity to seemingly normal daily noise. The psych doc prescribed Abilify initially which did nothing to elliviate this problem. Then he prescribed Geodon and again it did nothing to elliminate the problem. With these two drugs there were only horrendous side effects that took time to go away. Finally we "went off the reservation" to an acpuncturist and after three treatments the auditory problem was brought under control. There are still further acpuncture treatments to finalizing this process to auditory normalcy. About a year ago he began having increasing leg cramps in his calves. Our ID doc initially passed this off as simple daily muscle strain but it never went away, even to the present. Two months ago he was switched to Epzicom because the ID doc said that the AZT in Combivir was actually causing the leg cramps. My partner had severe allergic reactions to the Epzicom inclusive of all 5 groupings of allergic reactivity that increasingly magnified over a 5 day period at which time he was told to stop taking it and then to go back to his previous regimine of Reyataz & Combivir. The side effects from this "allergic reaction" never fully subsided and are still persistant two months later, now. He had been genotyped to make sure that he could take Epzicom before it was prescribed. Then our ID doc switched him to Truvada. He had a reaction noted in the manufacturer warning label as "Lactic acidosis," yet the blood test came back negative for it. So he was directed to stop the Truvada and again resume the Reyataz & Combivir. The remaining symptoms have been chest pain, shortness of breath, increased aching in his thighs and calves, and now the development of belching, trouble swallowing solid food, becoming full after only eating only minimal amounts of food, only to become hungry within 2 hours again. He has had stress testing, CT scans of his heart, ultra sound, and cardiac catheterization. The results of that investigation of his heart came out A-OK, yet he still has chest pain and shortness of breath, and all the other symptoms. He was checked to see if his O2 levels dropped with a portable monitor while walking up and down a flight of stairs. It did not drop but his heart rate began racing and he had severe trouble breathing after the test. The trouble he has swallowing is apparently around the adams apple and a difficult innability to get solid food barely past that point, as if the neural impulse esophagial function doesn't want to work any more. He has had fluxuating body temperatures which have been measured morning and evening and fluxuate by as much as 3 degrees. Usually high but sometimes dropping lower than normal. He can feel his temperature change with light burning and soreness in his eyes. My partner has a normal body temp "below normal." Can you shed any light to any understanding to any of this? Our ID doc has said he has no answers presently, appologized for having brushed off constant and repeated conversation over growing symptoms for two years. He did however say that he is going to be investigating till he gets to the bottom of it with results and with as many professionals as possible till he finds clear and concise answers.

My partner has come back through an incredible and unpredictable recovery better than was initially thought. He's been steadily getting better every month until the introduction of Epzicom and then Truvada. Now his recovery seems to have been horribly set-back by several years. Our ID doc says that according to all that had been done these reactions shouldn't have happened. The introduction of Epzicom is the seeming epicenter or trigger mechanisim of the majority of present and ongoing symptoms. I will await your response and thank you for taking the time to read through this lengthy history. I hope that it has been helpful to painting a picture to a better understanding. Thank You Sincerely, B

Response from Dr. Henry

A muscle biopsy and/or muscle enzymes/nerve studies might be helpful. A trial off all nukes (ie with double boosted PIs or adding one of the newer drugs like raltegravir and or others might be worthwhile on at least a trial basis to narrow down whether the nuke class (or AZT specifically) might be a main factor in the cramps you describe. Cramps occur in the general population for a variety of reasons including muscle/tendon strain, restless leg syndrome, nerve disorders, vacular insufficienty, electrolyte imbalance, thyroid disorders and other causes. KH



Previous
INCREASING PAIN OF NEUROPATHY.
Next
neuropathy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement